Tennessee, 2013

Damaging Winds in Tennessee, June 26 to 27, 2013

June 26 to 27, 2013 · NWS OHX · 2 events in 2 counties and zones

A complex of showers and thunderstorms moved southward across Middle Tennessee from the evening hours on June 26 into the early morning hours on June 27. Two reports of damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A complex of showers and thunderstorms moved southward across Middle Tennessee from the evening hours on June 26 into the early morning hours on June 27. Two reports of damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 26, 7:47 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 26, 7:47 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
847 PM CDT WED JUN 26 2013

.MESOSCALE UPDATE...A COUPLE OF LINES OF STORMS BEING WATCHED. THE
FIRST COMING DOWN INTO WEST KY APPEARS STRONG TO MARGINALLY SEVERE
WITH 50-55 MPH WINDS EXPECTED BY THE PADUCAH OFFICE. THIS LINE OF
STORMS SHOULD REACH OUR NORTHWEST COUNTIES ABOUT 10 PM. ANOTHER
LINE OF STORMS ROUGHLY FROM EVANSVILLE TO LOUISVILLE LOOKS SEVERE.
THIS LINE WILL DROP DOWN TO OUR NORTH CENTRAL AND NORTHEAST
COUNTIES AROUND MIDNIGHT...AND MAY STILL BE PRODUCING SEVERE
WINDS.

THE EVENING SOUNDING SHOWS CAPES JUST OVER 2 KJ/KG. SHEAR AND WINDS
INDICATE CONTINUED UPDRAFT SUPPORT FOR INCOMING STORMS. SOUTHWEST
TO WEST LOW LEVEL JET SETTING UP WILL ADD SUPPORT FOR
STORMS...ESPECIALLY INTO OUR NORTHEAST COUNTIES LATE TONIGHT.

13

&&

.PREV DISCUSSION...

627 PM CDT WED JUN 26 2013

.MESOSCALE UPDATE...QUIET EVENING SO FAR IN MID TN AS WE WATCH
CONVECTION EVOLVE A LITTLE MORE SLUGGISHLY THAN ANTICIPATED OVER
THE OHIO VALLEY. NOT A LOT OF SEVERE REPORTS UP THERE YET...MORE
HEAVY RAIN. HOWEVER...SHORT RANGE MODELS CONTINUE TO INDICATE MORE
CONVECTIVE DEVELOPMENT OVER SOUTHERN IL AND SE MO...WITH ACTIVITY
SINKING SOUTHWARD INTO MID TN AFTER 9 PM. ATMOSPHERE SHOULD BE
PLENTY UNSTABLE AS THIS ACTIVITY MOVES IN WITH CAPES STILL
AOA 2 KJ/KG. SO...OUR MAIN FOCUS FOR THE NEXT COUPLE OF HOURS
WILL BE WATCHING THE EVOLUTION OF STORMS AND POTENTIAL MCS INTO
WEST KY. ALSO...WE WILL GET NEW UPPER AIR RESULTS...WITH DATA
BEING COLLECTED AT THIS TIME.

13

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT WED JUN 26 2013/

DISCUSSION...
UNSETTLED PATTERN IS EXPECTED FOR THE WEEK AHEAD WITH INCREASING H5
NORTHWEST FLOW THE NEXT FEW DAYS FOLLOWED BY A BROAD WESTWARD
DRIFTING UPPER TROUGH EARLY NEXT WEEK. OVERALL...THIS PATTERN
SHOULD CAUSE SOMEWHAT ABOVE AVERAGE CLOUD COVER AND RAIN CHANCES
..WITH SLIGHTLY BELOW AVERAGE MAX TEMPS FOR THIS TIME OF YEAR.

H5 FLOW WILL BECOME MORE NORTHWESTERLY TONIGHT INTO SATURDAY AS SW
U.S. RIDGE BUILDS AND EDGES WESTWARD...WHILE BROAD TROUGH DEVELOPS
ACROSS THE GREAT LAKES. THIS OPENS THE DOOR FOR ORGANIZED STORMS
TO APPROACH FROM THE NORTHWEST...ESPECIALLY TONIGHT WITH A
POSSIBLE MCS. ALL AREAS WILL SEE AT LEAST A CHANCE FOR STORMS THIS
EVENING BUT BEST COINCIDING MOISTURE LIFT AND INSTABILITY APPEAR TO
ALIGN ACROSS THE NORTHEAST HALF OF MIDDLE TN LATE TONIGHT.
UNSTABLE AIRMASS COMBINED WITH DECENT SHEAR COULD CAUSE SOME
STRONG TO SEVERE STORMS OVERNIGHT. MORE STORMS POSSIBLE AGAIN
THURSDAY/FRIDAY AS TWO MORE WEAK S/W APPROACH IN THE NW FLOW.

THE NW FLOW PATTERN WILL ALSO ALLOW A COUPLE WEAK FRONTS/OUTFLOWS
TO MOVE INTO MIDDLE TN THURSDAY AND FRIDAY. MODELS AGREE ON A
BETTER SURGE ARRIVING SATURDAY...WITH THE FRONT MOVING THROUGH
ALL OF MIDDLE TN THEN STALLING EAST OF OUR REGION ON SUNDAY. THIS
SHOULD CAUSE MAX TEMPS TO BE A FEW DEGREES BELOW AVERAGE THIS
WEEKEND.

FOR SUNDAY NIGHT THROUGH WEDNESDAY...THE GREAT LAKES H5 LOW
GRADUALLY SLIPS SOUTHWESTWARD TO THE OHIO VALLEY BY LATE
SUNDAY...THEN FURTHER WEST TO THE MIDDLE OF THE U.S. BY NEXT
WEDNESDAY. AT THE SURFACE...THE STALLED FRONT TO OUR SOUTHEAST
WILL GRADUALLY SPREAD BACK TO THE WEST. EXPECT FRONT TO BE NEAR
MIDDLE TN ON MONDAY THEN MOVE FURTHER WESTWARD TUE/WED. MEAN
HUMIDITIES WILL INCREASE MONDAY THROUGH WEDNESDAY AS FLOW BECOMES
MORE SOUTHERLY AT ALL LEVELS. THUS...EXPECT ABOVE AVERAGE CLOUD
COVER AND CHANCES FOR AFTERNOON AND EVENING STORMS...WITH DAYTIME
MAX TEMPS CONTINUING TO BE A BIT LOWER THAN AVERAGE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 26, 5:02 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT WED JUN 26 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-272315-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
602 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TONIGHT...DEVELOPING GENERALLY FROM NORTH TO SOUTH
AFTER 9 PM. MAIN CONCERNS WILL BE DAMAGING WINDS AND LARGE
HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST
POTENTIAL FOR SEVERE STORMS WILL BE OVER THE FAR NORTHERN AND
EASTERN COUNTIES OF THE MID STATE BETWEEN 9 PM AND 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Jun 26, 7:57 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
857 PM CDT WED JUN 26 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-270400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
857 PM CDT WED JUN 26 2013

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE
TONIGHT...ACCOMPANIED BY DAMAGING WINDS...HAIL...AND TORRENTIAL
DOWNPOURS.

A BAND OF THUNDERSTORMS...SOME STRONG TO SEVERE...IS FORECAST TO
DROP SOUTHWARD OUT OF KENTUCKY...ACROSS MIDDLE TENNESSEE
OVERNIGHT. EARLIER IN THE EVENING...SOME OF THESE STORMS PRODUCED
WIND DAMAGE AND LARGE HAIL UP ACROSS PARTS OF MISSOURI...ILLINOIS...
INDIANA AND CENTRAL KENTUCKY. SIMILAR TYPE WEATHER MAY AFFECT THE
MID STATE...ESPECIALLY BETWEEN 10 PM AND 4 AM.

MANY OF THE STORMS HAVE ALSO HAD A GREAT DEAL OF LIGHTNING
ASSOCIATED WITH THEM.

YOU SHOULD REMAIN TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE
SOURCE OF WEATHER INFORMATION AND LISTEN FOR ANY SEVERE WEATHER
WARNINGS, WATCHES OR STATEMENTS THAT MIGHT BE ISSUED FOR YOUR AREA
OVERNIGHT.

19
Special weather statement, Jun 26, 8:47 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
947 PM CDT WED JUN 26 2013

TNZ005>007-022>026-270345-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
STEWART-
947 PM CDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HOUSTON...HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 942 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE OVER SOUTHERN KENTUCKY...ABOUT 15
TO 20 MILES NORTHWEST OF CLARKSVILLE AND LAND BETWEEN THE LAKES
...MOVING SOUTHEAST AT 25 MPH.

SOME OF THE CITIES IN THE PATH OF THESE STORMS INCLUDE
CLARKSVILLE...DOVER...TENNESSEE RIDGE...AND CEDAR HILL.

WIND GUSTS TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...WHICH WILL
BE CAPABLE OF BREAKING BRANCHES AND DOWNING SHALLOW ROOTED TREES. IN
ADDITION...YOU CAN EXPECT TORRENTIAL DOWNPOURS...AND FREQUENT AND DANGEROUS
LIGHTNING STRIKES.

LAT...LON 3664 8784 3665 8670 3639 8708 3611 8815
      3623 8813 3626 8809 3636 8810 3637 8801
      3644 8807 3653 8804 3666 8807 3666 8785

19

The radar

The Ft Campbell radar (KHPX), 56 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
June 26, 9:36 PM CST
Where
Stewart County, Dover
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.480, -87.830

One small older tree was blown down in Dover.

Thunderstorm Wind, Perry

When
June 27, 12:25 AM CST
Where
Perry County, 2.01 mi NE of De Priest Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.753, -87.797

A tree was blown down on Highway 13 at mile marker 17 near Lobelville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460997, 460998.